Cheating Death; a mixture of Bleach and Harpic Disinfectant can kill you.

16073

I woke up on a dusty Saturday morning, feeling rather exhausted. Saturday mornings are usually my favourite day of the week; I get to do my chores and still have time for movies and never get to worry about work because the next day is a Sunday. Oh well; it probably is your favourite day of the week too. I woke up craving more sleep, thinking about what happened to me that faithful Saturday; I probably should have gone back to bed. It seems the whole odds were against me; I had to clean, cook and wash, normal Saturday routine. I started with my bathroom by applying harpic cleaning agent around the toilet seat and left it there for a while. After cleaning the whole house I came back to the toilet and mixed my detergent in a bowl with water and bleach. I started washing the toilet seat with the mixture, a foul, offensive and harsh odour polluted the air and I inhaled it and almost passed out. It was offensive to a point that I had to leave the bathroom.

I felt sick instantly, dizzy and weak. I took a lot of water since I felt dehydrated and slept off. After that incident; as a chemist I decided to find out what really happened. I looked behind the container of the harpic and read out where it clearly says ‘’ Do not mix with drain cleaners or bleach products’’.  It was clearly written behind the container but like many Nigerians I overlooked it because we hardly read to know what commodities contain; even if we have certain allergies. I became more curious and wanted to know what happened to me that Saturday morning.

Mixing bleach and ammonia is extremely dangerous, since toxic vapours will be produced. The primary toxic chemical formed by the reaction is chloramine vapour; with a potential for hydrazine formation.  I thought it  is truly important that I share it with you all. Harpic contains Hexadecytrimethyl ammonium chloride which contains ammonia.

Here’s a look at the chemical reactions involved in mixing bleach and ammonia, as well as some first aid advice if you accidentally become exposed to a bleach and ammonia mixture.

Chemicals Involved

Note that each and every one of these chemicals is toxic, except for the water and salt.

·        NH3 = ammonia

·        HCl = hydrochloric acid

·        NaOCl = sodium hypochlorite (bleach)

·        Cl = chlorine

·        Cl2 = chlorine gas

·        NH2Cl = chloramine

·        N2H4 = hydrazine

·        NaCl = sodium chloride or salt

·        H2O = water

The bleach decomposes to form hydrochloric acid, which reacts with ammonia to form toxic chloramine fumes:

 First the hydrochloric acid is formed:

 NaOCl → NaOH + HOCl

 HOCl → HCl + O

 And then the ammonia and chlorine gas react to form chloramine, which is released as a vapour:

 NaOCl + 2HCl → Cl2 + NaCl + H2O

 2NH3 + Cl2 → 2NH2Cl

 If ammonia is present in excess (which it may or may not be, depending on your mixture), toxic and potentially explosive liquid hydrazine may be formed. While impure hydrazine tends not to explode, it’s still toxic, plus it can boil and spray hot toxic liquid.

 2NH3 + NaOCl → N2H4 + NaCl + H2O

What to do when I danger

If you do accidentally become exposed to fumes from mixing bleach and ammonia, immediately leave the vicinity to fresh air and seek emergency medical attention. The vapours can attack your eyes and mucous membranes, but the biggest threat comes from inhaling the gases.

  1. Get away from the site where the chemicals were mixed. You can’t call for help if you are overwhelmed by the fumes.
  2. Seek medical attention immediately.
  3. If you find someone who you think has mixed bleach and ammonia, chances are he or she will be unconscious. If you can, remove the person to fresh air, preferably outdoors.  Get medical assistant .
  4. Thoroughly ventilate the area before returning to dispose of the liquid.  You’re most likely to make this mistake in a bathroom or kitchen, so leave and seek assistance, return later to open a window, allow time for the fumes to dissipate, and then go back to clean up. Dilute the chemical mixture with plenty of water. Wear gloves, just as you would for either bleach or ammonia.
  5. Please always read for content of any solution before mixing them with other solutions.
  6. The ideal method of using bleach is to mix it with water, soak your clothes for a few minutes; rinse then wash with your detergent.


26 COMMENTS

  1. This has happened to me before, but I have a sensitive nose so immediately I caught the smell I fled!!..lol

    I use them independently now,I first wash with bleach and detergent, thoroughly rinsing it. Then 15mins later I put in the harpic, so no reaction takes place.

  2. I drank bleach last night when i was doing my cloths but i accidentally took a sip of ammonia when i was reaching for my Lean. Am I your daddy’s son?

  3. This happened to me last night. It was horrible. It is EXTREMELY dangerous and can kill within 15minutes.
    I left my house the entire night gasping for fresh air. I took loratyn to calm my nerves. The experience was horrible.

  4. Today I experienced the above said horrible feeling. I’m using Harpic for the last 10 yrs or so. But I have never read the caution written on the container. Today I inadvertently mixed up Domex with Harpic while cleaning my bathroom. Within 4-5 minutes I started feeling breathlessness n nauseous. It took around an hour for me to back to normal respiration. My doctor advised me to take some anti inflammatory drug and drink more water. After 12 hrs I’m still feeling some trouble while taking deep breathing. It is my humble suggestion that warning should be written in bold and bigger letters on the container of Harpic that mixing up with other detergents may prove fatal.

  5. Oh God,Today I experienced the above horrible feeling. I have been using Harpic but I have never read the caution written on the container. People i almost died imagine in office no one to help but i was saved only by Gods grace. lesson learnt. Always to read the cautions written on containers.

  6. pls what if you only inhale harpic and you feel drowsy and later calm hope it won’t cause any serious disease or death pls I need a reply!

  7. I did that same thing i mixed toilet bowl cleaner and bleach it was the worse i almost past out that was three days ago & up to now i still has bad chest pain any advice plz

  8. This just happened to me and I’m still feeling the pain if I attempt to take a deep breath. Taking a tin of milk and am far from the vicinity. What else do I need to do?

  9. Horrible experience, happened to me last weekend. I almost passed out. I think we should do more to sensitize people about this.

  10. Damn… It just happened to me… I am feeling serious chest pain… Can’t take deep breathes… Please, no one should ever try it…

  11. Thanks for the post. It happened to me twice. But did not know what happened wrong. It’s one of the common mistake we make unknowingly and quite dangerous and life threatening too.

  12. Cough syrup with CODEINE has been wiped off the Nigerian market, due to abuse by young Nigerians. Next, it was a common OTC (over-the-counter) painkiller, Tramadol, also due to abuse by Nigerian youths.

    Now, a common household and very effective pesticide, Sniper, (which is actually meant for agricultural use) has also been banned due to its growing use as a choice substance for committing suicide.

    Now that it has been exposed on this forum, that mixing Harpic with Hypo is another alternative to end their lives, suicidal people or those who engage in substance abuse would soon discover this post and try it too, and then the government would place a ban on toilet cleaners and bleach.

    But I hope and pray that I’m wrong. However, this is a possibility that shouldn’t be taken lightly.

  13. This is some serious that everybody should take note of cause for I did it not knowing but after a while I felt like my heart wants to come out

LEAVE A REPLY

Please enter your comment!
Please enter your name here